Tornadoes · United States · Illinois · 2016
EF0 tornado, Raymond to Harvel, Illinois, April 27, 2016
From Raymond to Harvel, this EF0 tornado ran 4.9 miles across Montgomery County on April 27, 2016, touching down at 6:23 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 27, 2016
- Touchdown
- 6:23 PM CDT (23:23 UTC)
- Lifted
- 6:35 PM CDT (23:35 UTC)
- On the ground
- 12 minutes
- Path length
- 4.9 miles (7.9 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Montgomery County
- Touchdown point
- 39.305, -89.600
- Lift-off point
- 39.330, -89.513
- Record number
- 1604271723-01
The damage survey
2 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- Intermittent touchdowns. All occurred in open farm land. No damage indicators.
- Intermittent touchdowns in open fields to the southeast of Raymond. Based on radar.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A warm front was draped across northeast Missouri into south central Illinois. Storms developed along the boundary. Some of the storms became severe with large hail, damaging winds and 4 tornadoes.
Intermittent brief touchdowns recorded by storm chasers in open fields to the west, south and southeast of Raymond. No damage was observed. The tornado has been rated EF0 with a path length of 4.94 miles and a max path width of 25 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:32 UTC | 00:00 UTC | Tornado Warning | LSX |
| 23:56 UTC | 00:30 UTC | Tornado Warning | LSX |
| 03:34 UTC | 04:15 UTC | Severe Thunderstorm Warning | LSX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Apr 27, 3:59 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 27, 3:59 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 359 PM CDT WED APR 27 2016 .SHORT TERM... (Through Late Tonight) Issued at 332 PM CDT Wed Apr 27 2016 The air mass has recovered in the wake of the morning storms. The combination of increasing moisture and heating along with overspreading steeper mid level lapse rates has produced SBCAPE from 1500-2000+ j/kg south of the warm front. The warm front was drapped from the surface low in southeast NE through northeast MO and into south central IL. Satellite imagery shows a rather extensive cu field and right now we sit and wait. A couple of scenarios are possible from the current obs and CAMs. One is that soley the broken line of storms in northeast KS/northwest MO will continue to develop southward some and thing swing northeast across portions of northern MO as the short wave trof located across eastern KS rotates northeast this evening. Another scenario is a combination of the aforementioned evolution, and additionally scattered more discrete storms will form from central thru northeast MO between 21-23z as large scale ascent associated with the short wave overspreads the area. Primary zone will again be the north of I-70 with more isolated development further south. Threats are primarily large hail and some tornado potential across northeast MO where surface winds are locally backed enhancing the low level shear. Believe all of the activity should have exited the area by 06-07z as the upper low/trof lifts northeast and the surface cold front advances across the area. Glass .LONG TERM... (Thursday through Next Wednesday) Issued at 332 PM CDT Wed Apr 27 2016 Deep westerly flow in the wake of the front will result in good drying and tranquil weather Thursday with weak high pressure dominating Thursday night. Things begin to get busy again Friday into the weekend, and especially Friday night into Saturday night. There are model differences with the position and speed of the upper low/trof and associated surface system. At this time the GFS looks too far south and have more closely followed the ECMWF and NAM. The approach of the next deep upstream upper trof and retreating high pressure will allow for an initial short wave to impact the area as early as late Friday afternoon at which time low level moisture return will begin to get underway. I have some low pops from central into southeast MO. This scenario is most likely to really get underway on Friday night with widespread showers and thunderstorms in response to the southerly LLJ and large scale ascent with the short wave. The thunderstorm threat will remain high Saturday into Saturday night with the advancing upper trof and attendant cold front moving across the region. A broad, unstable and significantly sheared warm sector in advance of the front would suggest severe weather potential as well. Glass && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1235 PM CDT Wed Apr 27 2016 North-south oriented isolated-scattered showers and weak thunderstorms is expected to move east of KUIN and metro terminals by 1900 UTC. Another round of at least scattered thunderstorms is expected to develop by late afternoon. Development may be east of KCOU but is expected to be west of the metro terminals as well as KUIN. Atmosphere should destabilize enough to cause some storms to be strong/severe with large hail and damaging winds possible with stronger thunderstorms in addition to heavy rain/IFR visbys. By mid- late evening...thunderstorms are expected to move off to the east of the terminals with VFR conditions expected into Thursday afternoon. Only exception could be at KUIN as some high-end MVFR ceilings are possible by mid morning on Thursday. Winds will initially be southeast early this afternoon before turning out of the west/southwest behind the frontal passage later on tonight. Specifics for KSTL: Isolated-scattered showers/weak storms expected to quickly move to the east of the terminal early this afternoon. Partially clearing sky to the west will advect in within the next 1-2 hours and help destabilize the atmosphere. Scattered thunderstorms are expected to develop to the west of the terminal by mid afternoon with storms possibly affecting the terminal between late afternoon and early evening. Stronger thunderstorms will be capable of producing large hail and damaging winds as well as heavy rain/IFR visbys. Threat of storms should exit by mid-late evening...with VFR conditions in its wake. Winds will turn from the southeast early this afternoon to the west/southwest behind a frontal boundary late tonight/early Thursday morning. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 27, 4:28 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 428 PM CDT WED APR 27 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-281145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 428 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE REGION THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE CAPABLE OF PRODUCING ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT. GLASS
In the hours before
Local storm report, Apr 27, 1:09 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
109 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG 2 SW HOYLETON 38.42N 89.30W
04/26/2016 WASHINGTON IL TRAINED SPOTTER
GRAIN BIN MOVED OFF OF ITS FOUNDATION. TIME ESTIMATED
FROM RADAR.
&&
GOSSELINLocal storm report, Apr 27, 1:31 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
131 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG VENEDY 38.40N 89.65W
04/26/2016 WASHINGTON IL LAW ENFORCEMENT
POWER LINES DOWN ACROSS THE SOUTHERN PORTION OF VENEDY.
TIME ESTIMATED FROM RADAR.
&&
GOSSELINThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
11.4 hours before the tornado, 124 km from the path. April 27, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -103000 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.9 K/km
Lincoln, IL (KILX), 00:00Z
0.6 hours after it, 124 km from the path. April 28, 2016.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -253 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.7 K/km
The surface observations
Litchfield (3LF), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:35 UTC | 70.34 | 62.24 | 120° 10 kt | 1004.4 | ||
| 21:55 UTC | 70.34 | 62.6 | 120° 9 kt | 1004.1 | ||
| 22:15 UTC | 69.8 | 62.24 | 110° 7 kt | 1003.7 | ||
| 22:35 UTC | 70.34 | 60.8 | 130° 11 kt | 15 | 1003.4 | |
| 22:50 UTC | 70.16 | 62.42 | 170° 9 kt | 1003.4 | VCTS | |
| 23:15 UTC | 71.6 | 62 | 150° 5 kt | 1003 | ||
| 23:35 UTC | 71.78 | 62.24 | 150° 4 kt | 1003 | ||
| 23:55 UTC | 71.24 | 62.24 | 140° 5 kt | 1003 | ||
| 00:15 UTC | 70.16 | 61.7 | 140° 4 kt | 1003 | ||
| 00:35 UTC | 68.72 | 61.7 | 130° 4 kt | 1003.4 | ||
| 00:55 UTC | 66.74 | 61.34 | 100° 5 kt | 1003.4 | ||
| 01:15 UTC | 66.2 | 61.88 | 110° 4 kt | 1003.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 95 km away, was scanning. The volume nearest the touchdown began at 23:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:30 UTC | TORNADO | Raymond | Montgomery, IL | EF0 TORNADO TOUCHED DOWN INTERMITTENTLY NEAR THE TOWN OF RAYMOND WITH NO DAMAGE AS IT OCCURRED IN OPEN FARM FIELDS. STORM CHASERS SAW FIVE SEPERATE TOUCHDOWNS OCCURRING BETWEEN 730 AND 735 PM. |
| 23:30 UTC | TORNADO | Raymond | Montgomery, IL | REPORT FROM LOCAL FIRE DEPT |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of April 27, 2016
29 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 27 | 1:06 AM CDT | EF1 | Franklin, AR | 3.2 | 500 | $10,000 | ||
| April 27 | 1:12 AM CDT | EF1 | Madison, AR | 6.2 | 500 | $250,000 | ||
| April 27 | 1:18 AM CDT | EF0 | Franklin, AR | 5.9 | 700 | $100,000 | ||
| April 27 | 1:49 AM CDT | EF0 | Greene, MO | 0.2 | 40 | $100,000 | ||
| April 27 | 4:43 AM CDT | EF0 | Harris, TX | 0.4 | 40 | 1 | $200,000 | |
| April 27 | 5:58 AM CDT | EF1 | Tyler, TX | 0.7 | 50 | $10,000 | ||
| April 27 | 6:22 AM CDT | EF1 | Jasper, TX | 2.2 | 50 | $7,000 | ||
| April 27 | 2:10 PM CDT | EF0 | Saunders, NE | 0.2 | 25 | |||
| April 27 | 3:14 PM CDT | EF1 | Montgomery, IA | 1.7 | 50 | |||
| April 27 | 3:43 PM CDT | EF1 | Douglas, NE | 0.7 | 50 | |||
| April 27 | 3:52 PM CDT | EF0 | Douglas, NE | 0.0 | 25 | |||
| April 27 | 3:53 PM CDT | EF0 | Douglas, NE | 0.2 | 25 | |||
| April 27 | 4:33 PM CDT | EF0 | Hopkins, KY | 0.3 | 30 | |||
| April 27 | 4:40 PM CDT | EF0 | Taylor, IA | 2.2 | 200 | |||
| April 27 | 4:44 PM CDT | EF0 | Taylor, IA | 0.9 | 40 | |||
| April 27 | 4:52 PM CDT | EF0 | Daviess, MO | 4.3 | 25 | |||
| April 27 | 5:12 PM CDT | EF0 | Taylor, IA | 0.6 | 50 | $25,000 | ||
| April 27 | 5:15 PM CDT | EF0 | Webster, KY | 1.2 | 30 | |||
| April 27 | 3:24 PM PDT | EF0 | Napa, CA | 0.2 | 10 | |||
| April 27 | 5:40 PM CDT | EF0 | Union, IA | 4.0 | 250 | $3,000 | ||
| April 27 | 6:22 PM CDT | EF0 | Daviess, KY | 4.2 | 125 | $100,000 | ||
| April 27 | 4:31 PM PDT | EF0 | Stanislaus, CA | 0.1 | 5 | $500 | ||
| April 27 | 6:36 PM CDT | EF1 | Daviess, KY | 2.9 | 150 | $75,000 | ||
| April 27 | 6:58 PM CDT | EF0 | Effingham, IL | 0.1 | 10 | |||
| April 27 | 7:47 PM CDT | EF1 | Scotland, MO | 0.2 | 40 | $100,000 | ||
| April 27 | 7:47 PM CDT | EF0 | Richland, IL | 0.1 | 10 | |||
| April 27 | 8:23 PM CDT | EF0 | Shelby, MO | 0.8 | 75 | |||
| April 27 | 8:30 PM CDT | EF0 | Scotland, MO | 0.2 | 30 | $100,000 | ||
| April 27 | 9:00 PM CDT | EF1 | Lewis, MO | 2.0 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.